Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 11 (2015), 056, 36 pages      arXiv:1408.5643

From Polygons to Ultradiscrete Painlevé Equations

Christopher Michael Ormerod a and Yasuhiko Yamada b
a) Department of Mathematics, California Institute of Technology, 1200 E California Blvd, Pasadena, CA, 91125, USA
b) Department of Mathematics, Kobe University, Rokko, 657-8501, Japan

Received January 29, 2015, in final form July 10, 2015; Published online July 23, 2015

The rays of tropical genus one curves are constrained in a way that defines a bounded polygon. When we relax this constraint, the resulting curves do not close, giving rise to a system of spiraling polygons. The piecewise linear transformations that preserve the forms of those rays form tropical rational presentations of groups of affine Weyl type. We present a selection of spiraling polygons with three to eleven sides whose groups of piecewise linear transformations coincide with the Bäcklund transformations and the evolution equations for the ultradiscrete Painlevé equations.

Key words: ultradiscrete; tropical; Painlevé; QRT; Cremona.

pdf (580 kb)   tex (47 kb)


  1. Abramovich D., Karu K., Matsuki K., Włodarczyk J., Torification and factorization of birational maps, J. Amer. Math. Soc. 15 (2002), 531-572, math.AG/9904135.
  2. Bellon M.P., Viallet C.M., Algebraic entropy, Comm. Math. Phys. 204 (1999), 425-437, chao-dyn/9805006.
  3. Bieri R., Groves J.R.J., The geometry of the set of characters induced by valuations, J. Reine Angew. Math. 347 (1984), 168-195.
  4. Cohen H., Frey G., Avanzi R., Doche C., Lange T., Nguyen K., Vercauteren F. (Editors), Handbook of elliptic and hyperelliptic curve cryptography, Discrete Mathematics and Its Applications, Chapman & Hall/CRC, Boca Raton, FL, 2006.
  5. Dehli Vigeland M., The group law on a tropical elliptic curve, Math. Scand. 104 (2009), 188-204, math.AG/0411485.
  6. Dolgachev I.V., Iskovskikh V.A., Finite subgroups of the plane Cremona group, in Algebra, Arithmetic, and Geometry: in Honor of Yu.I. Manin, Vol. I, Progr. Math., Vol. 269, Birkhäuser Boston, Inc., Boston, MA, 2009, 443-548, math.AG/0610595.
  7. du Val P., On the Kantor group of a set of points in a plane, Proc. London Math. Soc. S2-42 (1937), 18-51.
  8. Duistermaat J.J., Discrete integrable systems. QRT maps and elliptic surfaces, Springer Monographs in Mathematics, Springer, New York, 2010.
  9. Gathmann A., Tropical algebraic geometry, Jahresber. Deutsch. Math.-Verein. 108 (2006), 3-32, math.AG/0601322.
  10. Hudson H.P., Cremona transformations in plane and space, Cambridge University Press, Cambridge, 1927.
  11. Inoue R., Takenawa T., Tropical spectral curves and integrable cellular automata, Int. Math. Res. Not. 2008 (2008), Art ID. rnn019, 27 pages, arXiv:0704.2471.
  12. Isojima S., Grammaticos B., Ramani A., Satsuma J., Ultradiscretization without positivity, J. Phys. A: Math. Gen. 39 (2006), 3663-3672.
  13. Jimbo M., Sakai H., A $q$-analog of the sixth Painlevé equation, Lett. Math. Phys. 38 (1996), 145-154, arXiv:chao-dyn/9507010.
  14. Joshi N., Lafortune S., Integrable ultra-discrete equations and singularity analysis, Nonlinearity 19 (2006), 1295-1312.
  15. Joshi N., Nijhoff F.W., Ormerod C., Lax pairs for ultra-discrete Painlevé cellular automata, J. Phys. A: Math. Gen. 37 (2004), L559-L565.
  16. Kajiwara K., Masuda T., Noumi M., Ohta Y., Yamada Y., ${}_{10}E_9$ solution to the elliptic Painlevé equation, J. Phys. A: Math. Gen. 36 (2003), L263-L272, nlin.SI/0303032.
  17. Kajiwara K., Masuda T., Noumi M., Ohta Y., Yamada Y., Point configurations, Cremona transformations and the elliptic difference Painlevé equation, in Théories asymptotiques et équations de Painlevé, Sémin. Congr., Vol. 14, Soc. Math. France, Paris, 2006, 169-198.
  18. Kajiwara K., Masuda T., Noumi M., Yamada Y., Tropical affine Weyl group representation of type ${E}^{(1)}_n$, 2004.
  19. Kajiwara K., Noumi M., Yamada Y., A study on the fourth $q$-Painlevé equation, J. Phys. A: Math. Gen. 34 (2001), 8563-8581, nlin.SI/0012063.
  20. Kajiwara K., Noumi M., Yamada Y., Discrete dynamical systems with $W(A_{m-1}^{(1)}\times A_{n-1}^{(1)})$ symmetry, Lett. Math. Phys. 60 (2002), 211-219, nlin.SI/0106029.
  21. Kanki M., Mada J., Tokihiro T., Conserved quantities and generalized solutions of the ultradiscrete KdV equation, J. Phys. A: Math. Theor. 44 (2011), 145202, 13 pages, arXiv:1012.4061.
  22. Kasman A., Lafortune S., When is negativity not a problem for the ultradiscrete limit?, J. Math. Phys. 47 (2006), 103510, 16 pages, nlin.SI/0609034.
  23. Kondo K., Ultradiscrete sine-Gordon equation over symmetrized max-plus algebra, and noncommutative discrete and ultradiscrete sine-Gordon equations, SIGMA 9 (2013), 068, 39 pages, arXiv:1311.2675.
  24. Looijenga E., Rational surfaces with an anticanonical cycle, Ann. of Math. 114 (1981), 267-322.
  25. Markwig T., A field of generalised Puiseux series for tropical geometry, Rend. Semin. Mat. Univ. Politec. Torino 68 (2010), 79-92, arXiv:0709.3784.
  26. Murata M., Exact solutions with two parameters for an ultradiscrete Painlevé equation of type $A^{(1)}_6$, SIGMA 7 (2011), 059, 15 pages, arXiv:1106.3384.
  27. Nagata M., On rational surfaces. I. Irreducible curves of arithmetic genus $0$ or $1$, Mem. Coll. Sci. Univ. Kyoto Ser. A Math. 32 (1960), 351-370.
  28. Nagata M., On rational surfaces. II, Mem. Coll. Sci. Univ. Kyoto Ser. A Math. 33 (1960/1961), 271-293.
  29. Nobe A., Ultradiscrete QRT maps and tropical elliptic curves, J. Phys. A: Math. Theor. 41 (2008), 125205, 12 pages.
  30. Nöther M., Ueber die auf Ebenen eindeutig abbildbaren algebraischen Flächen, Gött. Nachr. (1870), 1-6.
  31. Noumi M., Yamada Y., Affine Weyl groups, discrete dynamical systems and Painlevé equations, Comm. Math. Phys. 199 (1998), 281-295, math.AG/9804132.
  32. Ochiai T., Nacher J.C., Inversible max-plus algebras and integrable systems, J. Math. Phys. 46 (2005), 063507, 17 pages, nlin.SI/0405067.
  33. Okamoto K., Sur les feuilletages associés aux équations du second ordre à points critiques fixes de P. Painlevé. Espaces des conditions initiales, Japan. J. Math. (N.S.) 5 (1979), 1-79.
  34. Ormerod C.M., Hypergeometric solutions to an ultradiscrete Painlevé equation, J. Nonlinear Math. Phys. 17 (2010), 87-102, nlin.SI/0610048.
  35. Ormerod C.M., Reductions of lattice mKdV to $q$-${\rm P}_{\rm VI}$, Phys. Lett. A 376 (2012), 2855-2859, arXiv:1112.2419.
  36. Ormerod C.M., Tropical geometric interpretation of ultradiscrete singularity confinement, J. Phys. A: Math. Theor. 46 (2013), 305204, 15 pages, arXiv:0802.1959.
  37. Papageorgiou V.G., Nijhoff F.W., Grammaticos B., Ramani A., Isomonodromic deformation problems for discrete analogues of Painlevé equations, Phys. Lett. A 164 (1992), 57-64.
  38. Pin J.E., Tropical semirings, in Idempotency (Bristol, 1994), Publ. Newton Inst., Vol. 11, Cambridge University Press, Cambridge, 1998, 50-69.
  39. Quispel G.R.W., Capel H.W., Scully J., Piecewise-linear soliton equations and piecewise-linear integrable maps, J. Phys. A: Math. Gen. 34 (2001), 2491-2503.
  40. Quispel G.R.W., Roberts J.A.G., Thompson C.J., Integrable mappings and soliton equations, Phys. Lett. A 126 (1988), 419-421.
  41. Quispel G.R.W., Roberts J.A.G., Thompson C.J., Integrable mappings and soliton equations. II, Phys. D 34 (1989), 183-192.
  42. Ramani A., Grammaticos B., Hietarinta J., Discrete versions of the Painlevé equations, Phys. Rev. Lett. 67 (1991), 1829-1832.
  43. Ramani A., Takahashi D., Grammaticos B., Ohta Y., The ultimate discretisation of the Painlevé equations, Phys. D 114 (1998), 185-196.
  44. Ren Q., Shaw K., Sturmfels B., Tropicalization of del Pezzo surfaces, arXiv:1402.5651.
  45. Richter-Gebert J., Sturmfels B., Theobald T., First steps in tropical geometry, in Idempotent mathematics and mathematical physics, Contemp. Math., Vol. 377, Amer. Math. Soc., Providence, RI, 2005, 289-317, math.AG/0306366.
  46. Rojas O., From discrete integrable systems to cellular automata, Ph.D. Thesis, La Trobe University, Australia, 2009.
  47. Sakai H., Rational surfaces associated with affine root systems and geometry of the Painlevé equations, Comm. Math. Phys. 220 (2001), 165-229.
  48. Scully J., An exploration of integrable two-dimensional maps, Honours Thesis Mathematics Department, La Trobe University, Australia, 1999.
  49. Takahashi D., Matsukidaira J., Box and ball system with a carrier and ultradiscrete modified KdV equation, J. Phys. A: Math. Gen. 30 (1997), L733-L739.
  50. Takahashi D., Tokihiro T., Grammaticos B., Ohta Y., Ramani A., Constructing solutions to the ultradiscrete Painlevé equations, J. Phys. A: Math. Gen. 30 (1997), 7953-7966.
  51. Tokihiro T., Takahashi D., Matsukidaira J., Box and ball system as a realization of ultradiscrete nonautonomous KP equation, J. Phys. A: Math. Gen. 33 (2000), 607-619.
  52. Tokihiro T., Takahashi D., Matsukidaira J., Satsuma J., From soliton equations to integrable cellular automata through a limiting procedure, Phys. Rev. Lett. 76 (1996), 3247-3250.
  53. Tsuda T., Integrable mappings via rational elliptic surfaces, J. Phys. A: Math. Gen. 37 (2004), 2721-2730.
  54. Tsuda T., Tropical Weyl group action via point configurations and $\tau$-functions of the $q$-Painlevé equations, Lett. Math. Phys. 77 (2006), 21-30.

Previous article  Next article   Contents of Volume 11 (2015)